Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2024, 3:52 PM CDT for Jackson County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2024, 3:52 PM CDT (20:52 UTC)
- Expired
- May 18, 2024, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, WI
The radar
The La Crosse radar (KARX), 82 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:54 PM CDT | HAIL 1.5 | 7 Wnw Humbird, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WUUS53 KARX 182052
SVRARX
WIC053-182130-
/O.NEW.KARX.SV.W.0008.240518T2052Z-240518T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
352 PM CDT Sat May 18 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in west central Wisconsin...
* Until 430 PM CDT.
* At 351 PM CDT, a severe thunderstorm was located over Price, or 19
miles northeast of Whitehall, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Price around 355 PM CDT.
Other locations impacted by this severe thunderstorm include Levis
and Requa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9092 4449 9110 4456 9117 4460 9116
4459 9092
TIME...MOT...LOC 2051Z 238DEG 27KT 4459 9107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JSB1 follow-up statement
633
WWUS53 KARX 182059
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
359 PM CDT Sat May 18 2024
WIC053-182130-
/O.CON.KARX.SV.W.0008.000000T0000Z-240518T2130Z/
Jackson WI-
359 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN JACKSON COUNTY...
At 359 PM CDT, a severe thunderstorm was located over Fairchild, or
20 miles west of Neillsville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Jackson County, including the following locations...
Requa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9092 4454 9111 4456 9117 4460 9116
4459 9092
TIME...MOT...LOC 2059Z 239DEG 26KT 4461 9100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:17 PM CDT, 1 hour 35 minutes earlier. Its key messages:
- A lower end risk for a few strong/marginally severe storms exists across central WI through early this evening (4 to 8 pm), with hail/gusty winds the primary hazards.
- Another round of thunderstorms Sunday night into Monday
- Increasing confidence for severe thunderstorms on Tuesday afternoon across the region. Best chances south of I90.
Area forecast discussion, May 18, 2:17 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 217 PM CDT Sat May 18 2024 .KEY MESSAGES... - A lower end risk for a few strong/marginally severe storms exists across central WI through early this evening (4 to 8 pm), with hail/gusty winds the primary hazards. - Another round of thunderstorms Sunday night into Monday - Increasing confidence for severe thunderstorms on Tuesday afternoon across the region. Best chances south of I90. && .DISCUSSION... Issued at 213 PM CDT Sat May 18 2024 Late this afternoon: A cold front was progressing into the Upper MS Valley this afternoon in conjunction with a mid-level trough ejecting northeast from the North Dakota/Manitoba border region. With the stronger synoptic lift passing to the north with the wave, convective initiation will be tied to surface heating and low-level convergence along the front. CAMs/HREF generally indicate the higher chances for storms late this afternoon/early evening across central/northern Wisconsin, with more isolated convection possible farther south where lift is weaker and mid-levels slightly warmer. Some of the differences in the CAM output likely are related to the degree of low-level moisture within the narrow instability axis ahead of front and depth of boundary layer mixing, with the lower dew points/stronger mixing solutions (such as the HRRR) verifying best as of early afternoon. The 18.12Z HREF shows some clustering in the UH fields, particularly across central into northern Wisconsin, where the risk of a few strong to severe storms is highest. However, again, the caveat is that quite a few of the HREF members are verifying too high with boundary layer moisture, so the overall magnitude of this event looks quite marginal. That said, although the stronger deep layer shear lags the front, effective shear of 25 to 35 kts, combined with 1000-1500 J/kg MLCAPE and steep low/mid-level lapse rates would support small to marginally severe hail with initial more intense updrafts and strong wind gusts with more robust storms, especially north and east of I-94. Storms will quickly exit by 8-9 pm as the front moves through. Overview: An active and progressive period of weather over the next week. Severe Thunderstorms Possible Tuesday. Broad troughing across the North American Rockies starts this period off this afternoon. This trough is expected to deepen as it drops south across the western CONUS through the rest of the weekend. As it does, SW flow takes hold across the CONUS with a downstream elongated ridge across the Appalachians. This SW flow will allow PWATs to climb above 1.25 inch on Monday and closer to 1.5 inches on Tuesday (near the climatological max for May 21 DVN sounding). A shortwave trough ejects from the Rockies Tuesday morning as a leeside Colorado Low develops and lifts NE through the Central Plains. This trough takes on a negative tilt as the surface low is expected to deepen quickly into a seasonably strong low. This brings Tuesday as the day to watch this forecast period for the potential of severe weather. After Tuesday, the upper-level pattern becomes temporarily more zonal and progressive with another upstream trough dropping south along the West Coast. This trough moves inland across the northern Rockies Thursday and through the Northern Plains Friday through Saturday bringing another surface low and chance for widespread precipitation somewhere along the Upper Midwest. Variability among the medium range guidance will bring low chance PoPs Friday afternoon through Saturday, but expect the timing to become more precise with time this upcoming week. This evening: Clearing and Seasonable Surface trough and associated cold front shift east of the local area this evening lending to clearing skies and lighter winds. Winds likely won't go completely calm as we remain between a passing surface low to the north and increasing surface high pressure to the south. Winds 1 to 2kft off the surface will still remain 30 to 40 mph from the west so it's possible a few gusts (20mph or so) could reach the surface late this evening before the boundary layer decouples. Sunday through Monday: Increasing Clouds Sunday, Thunderstorms Sunday Night and Monday High pressure on Sunday morning will bring clear skies for the first half of the day; however, as warm air advection and isentropic ascent increase Sunday afternoon from the west, clouds will begin to increase. Did decrease PoPs for Sunday evening this shift as upstream convection will likely hinder precip chances until the better synoptic forcing movings in overnight Sunday into Monday. On Monday morning, shortwave is progged to be right overhead with ongoing showers and thunderstorms across the area. By Monday afternoon, MLCAPE increases around 750 to 1200 J/kg by Monday afternoon, so will keep thunderstorm chances in the forecast, but the shear values look too low at this time for any organized severe weather threat. Tuesday: Seasonably Strong Low Pressure. Severe Thunderstorms Possible A potent negatively tilted trough and seasonably strong surface low pressure system are expected to lift NE from the Central Plains into the Upper Midwest Tuesday, bringing severe thunderstorm chances along with it. Latest deterministic models bring the surface low as deep as low as the mid 980s (ECMWF) with their ensemble means starting to catch on bringing the low into the mid 990mb. SPC has introduced a Day 4 15 and 30% chance locally across our area, with the best chances south of I90 at this time. PWATs climbing around 1.5 inches would be near the climatological max for DVN sounding on May 21, so quite a moist airmass. As far as instability goes, mean Canadian Ensemble has remained an outlier on the high side, with mean sfc based CAPE in the 2500-3000 J/kg range, where as the GEFS and EPS solutions (while still elevated) remain in the 1000-1500J/kg range. With the sfc low favored to pass to the W of our local area, we are favored to remain in the warm sector where surface dewpoints in excess of 60F across our area and in the mid to upper 60s across NE Iowa. At this time it seems like wind would be the primary hazard as the threat evolves with time, but initial development of isolated storms could pose a tornado or hail threat. Continue to monitor forecast updates. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1235 PM CDT Sat May 18 2024 VFR conditions are expected through the TAF period at LSE/RST. A cold front is passing through the local area from west to east this afternoon. This cold front will pass through RST around 19Z and LSE around 21Z. There is a small chance (10%) for a shower or perhaps a thunderstorm west of the Mississippi this afternoon, but the better chances (20 to 60% will remain east of the river and north of I90, with the best chances (40 to 60%) across Clark and Taylor counties and north and eastward in Wisconsin (Neilsville to Medford). Thunderstorm chances vacate the local area by 23-24Z this afternoon with clearing skies through the rest of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JM/JAW AVIATION...JAW
Hazardous weather outlook, May 18, 1:11 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 111 PM CDT Sat May 18 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-192215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 111 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected, primarily between 4 pm and 8 pm. A few strong to severe storms are possible, especially near and north of Interstate 94. Hail up to 1 inch and strong winds are the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances Sunday night through Tuesday night. The potential exists for severe thunderstorms and locally heavy rain, especially Tuesday, but timing and placement of the severe weather risk will be refined through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation likely will not be needed this afternoon, but any hail or wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 18, 3:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
332 PM CDT Sat May 18 2024
WIZ017-029-033-034-182100-
Jackson WI-Taylor WI-Trempealeau WI-Clark WI-
332 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CLARK...NORTHERN JACKSON...
TAYLOR AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strum, or 10 miles north of Whitehall, moving northeast at 30 mph.
There are additional strong storms further north of this storm which
are currently moving into western portions of Clark and Taylor
counties.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Osseo around 335 PM CDT.
Price around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4439 9032 4423 9143 4460 9138 4460 9092
4538 9092 4538 9005
TIME...MOT...LOC 2028Z 238DEG 27KT 4452 9129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:32 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Taylor, Trempealeau | 28 min |
| May 18, 3:56 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 49 min |
| May 18, 4:06 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 54 min |
| May 18, 4:25 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 40 min |
| May 18, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 31 min |
| May 18, 5:21 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Taylor | 54 min |
| May 18, 5:38 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.